Washington, 2017

Hail in Washington, May 4, 2017

May 4, 2017 · NWS PQR · 1 event in 1 county or zone

A strong upper-level trough generated enough instability for a severe thunderstorm to develop in SW Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong upper-level trough generated enough instability for a severe thunderstorm to develop in SW Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 4, 2:06 PM PST, 54 minutes earlier.

Area forecast discussion, May 4, 2:06 PM PST, 54 minutes before
Area Forecast Discussion
National Weather Service Portland OR
302 PM PDT Thu May  4 2017

.SYNOPSIS...Thunderstorms will likely continue into the evening
hours.	A cooler and showery weather pattern will return Friday with
some showers lingering into Saturday. Drier and milder weather is
expected to return Sunday and early next week before more wet weather
likely returns towards the middle of next week.

&&

.SHORT TERM...Tonight through Monday...Elevated convection actually
developed over the coastal waters and coastal zones with quite a bit
of lightning.  It has warmed up enough in the interior with temps in
the low 80s and surface layer with dewpoint in the upper 50s to low
60s.   Surface based convection have developed over the Willamette
valley.  Surface based CAPE per SPC analysis is between 1000-2000
J/kg, quite impressive for the PacNW.  Also Bulk shear of around 40
to 50 kt would help keep convection organized.	 The shortwave
triggering this batch of convection will pass north so we may see a
lull or decrease in intensity of the convection.  But the threat is
not over since we'll still see cooling aloft as the offshore trough
nudges into the area.  When this occurs renewed convection is
possible over a wider area. As of 3 pm a deep convection with over
central Douglas county will be heading into Lane county shortly.
The main instability shifts east as the evening progresses taking
the convection with it.  The main threat of these thunderstorms
other than lightning is hail and strong winds.

Models are in good agreement that thunder chances should decrease
fairly quickly late this evening and overnight as the southwest
marine push intensifies. However, showers will continue to spread
across the area as the upper level trough pushes towards the region.
Friday continues to look cool and showery with considerably fewer
showers on tap for Saturday. Shortwave ridging should bring dry and
near average temperatures Sunday. /mh /Neuman

.LONG TERM...Monday night through Thursday...A flat upper level ridge
should bring drier weather early next week before another shortwave
trough swings into the Pacific Northwest towards the latter half of
next week. Overall few changes to the extended portion of the
forecast as it looks to be a fairly typical spring-like pattern with
no major impactful weather expected. /Neuman

&&

.AVIATION...Coastal areas...IFR in marine stratus but there are some
strong thunderstorms producing heavy rain, gusty winds and probably
some hail as well.  This should last through 02Z then chances
decrease after that.   Inland...VFR conditions prevailing through
most of the night.  MVFR cigs likely as a marine layer fills inland
areas.	Isolated thunderstorms are still possible this evening
through about 04Z and possibly to 06Z Fri. Be on the lookout for
strong cell producing gusty winds, hail.

KPDX AND APPROACHES...VFR prevailing through about 10Z Fri then a
marine layer around 2500 feet will develop as a marine layer fills
the inland areas.  /mh

&&

.MARINE...Cold front continue to push across the waters and
onshore later today and tonight. Winds will continue to turn
increasingly southwesterly this afternoon and westerly behind the
front. Most of the thunderstorms and stronger showers are now
pushing inland, but cannot rule out some additional lightning or
gusty outflow winds through the late afternoon. For tomorrow
behind the front, expect gusty westerly winds to 20 kt, with
perhaps a few occasional gusts to 25 kt. However, these do not
appear to be particularly widespread so will continue with
previous thinking of not issuing an advisory.

This weekend, high pressure will build back over the region. This
will bring a return of north to northwesterly winds over the
waters, generally around 15 kt. However, a few rounds of gusty
winds, increasing to 25 kt, will be possible at times. Seas look
to remain below advisory criteria, generally in the 6 to 9 ft
range, through the first half of next week.   Cullen

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.
Hazardous weather outlook, May 4, 7:06 AM PST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Portland OR
806 AM PDT Thu May 4 2017

ORZ003>008-010>016-WAZ019-020-022-039-040-045-046-050330-
Coast Range of Northwest Oregon-
Central Coast Range of Western Oregon-Lower Columbia-
Greater Portland Metro Area-Central Willamette Valley-
South Willamette Valley-Northern Oregon Cascade Foothills-
Northern Oregon Cascades-Cascade Foothills in Lane County-
Cascades in Lane County-Upper Hood River Valley-
Western Columbia River Gorge-Central Columbia River Gorge-
South Washington Cascades-Willapa Hills-I-
5 Corridor in Cowlitz County-Greater Vancouver Area-
South Washington Cascade Foothills-
806 AM PDT Thu May 4 2017

This Hazardous Weather Outlook is for portions of Northwest
Oregon and Southwest Washington.

.DAY ONE...Today and Tonight
Thunderstorms are expected to develop later this afternoon into
this evening. Stronger storms are most likely over the Cascades
and may produce damaging hail and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 4, 11:59 AM PST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Portland OR
1259 PM PDT THU MAY 4 2017

WAZ019-039-040-042030-
South Washington Cascades-Greater Vancouver Area-South Washington
Cascade Foothills-
1259 PM PDT THU MAY 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK...WESTERN SKAMANIA
AND SOUTHEASTERN COWLITZ COUNTIES...

At 1258 PM PDT, a strong thunderstorm was located over Lewisville, or
over Battle Ground, moving north at 30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Battle Ground, Cougar, Ridgefield, La Center, Yacolt, Mount Vista,
Venersborg, Yale, Dollar Corner, Hockinson, Cherry Grove, Meadow
Glade, Pigeon Springs, Lewisville, Barberton, Salmon Creek, Amboy,
Ariel, Moulton and Fargher Lake.

This includes the following highways in Washington...
 Interstate 5 between mile markers 8 and 16.
 State Route 503 between mile markers 4 and 48.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4570 12244 4573 12273 4611 12262 4606 12224
TIME...MOT...LOC 1958Z 190DEG 25KT 4580 12252

BENTLEY
Special weather statement, May 4, 12:02 PM PST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Portland OR
102 PM PDT THU MAY 4 2017

ORZ001-003-042030-
Coast Range of Northwest Oregon OR-North Oregon Coast OR-
102 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLAMOOK COUNTY
UNTIL 130 PM PDT...

At 101 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tillamook, or 11 miles southeast of Garibaldi, moving north at 30
mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Garibaldi, Tillamook, Trask, Bay City, Wheeler, Nehalem, Mohler, Foss
and Salmonberry.

This includes the following highways in Oregon...
 U.S. Highway 101 between mile markers 45 and 48, near mile marker
   57, and between mile markers 60 and 72.
 State Highway 6 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4537 12363 4538 12389 4577 12391 4576 12362
TIME...MOT...LOC 2001Z 184DEG 26KT 4546 12376

Weagle
Special weather statement, May 4, 12:18 PM PST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Portland OR
118 PM PDT THU MAY 4 2017

ORZ001>004-042045-
Coast Range of Northwest Oregon-North Oregon Coast-Central Oregon
Coast-Central Coast Range of Western Oregon-
118 PM PDT THU MAY 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POLK...SOUTHWESTERN
YAMHILL...NORTH CENTRAL LINCOLN AND SOUTHWESTERN TILLAMOOK
COUNTIES...

At 117 PM PDT, a strong thunderstorm was located 11 miles southwest
of Grand Ronde, or 13 miles east of Lincoln City, moving north at 25
mph.

Dime size hail is possible with this storm.

Locations impacted include...
Pacific City, Cloverdale, Grand Ronde, Grand Ronde Indian
Reservation, Rose Lodge, Hebo and Otis.

This includes the following highways in Oregon...
 U.S. Highway 101 between mile markers 85 and 89, and near mile
marker 92.
 State Highway 18 between mile markers 3 and 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4486 12368 4488 12393 4524 12394 4522 12357
TIME...MOT...LOC 2017Z 186DEG 22KT 4495 12380

BENTLEY
Special weather statement, May 4, 12:47 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Portland OR
147 PM PDT THU MAY 4 2017

ORZ001-003-042115-
Coast Range of Northwest Oregon OR-North Oregon Coast OR-
147 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLATSOP AND NORTH CENTRAL
TILLAMOOK COUNTIES UNTIL 215 PM PDT...

At 145 PM PDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 10 miles southwest of Jewell, moving north at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jewell, Elsie, Hamlet, Klaskanine Summit, Necanicum, Olney, Saddle
Mountain and Salmonberry.

In Oregon this includes U.S. Highway 26 west of Portland between mile
markers 8 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 4574 12354 4575 12380 4615 12378 4614 12345
TIME...MOT...LOC 2045Z 184DEG 33KT 4583 12367

Weagle
Special weather statement, May 4, 1:34 PM PST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Portland OR
234 PM PDT THU MAY 4 2017

ORZ011-014-042215-
Upper Hood River Valley OR-Northern Oregon Cascades OR-
234 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLACKAMAS...SOUTHERN
HOOD RIVER AND EASTERN MULTNOMAH COUNTIES UNTIL 315 PM PDT...

At 233 PM PDT, Doppler radar was tracking a strong thunderstorm near
Timothy Lake, or 10 miles southwest of Government Camp, moving north
at 30 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Government Camp, Mount Hood Village, Mount Hood, Zigzag, Timothy
Lake, Lolo Pass, Bennett Pass, Lost Lake, White River Snow Park and
Rhododendron.

This includes the following highways in Oregon...
 U.S. Highway 26 east of Portland between mile markers 41 and 62.
 State Highway 35 between mile markers 58 and 67, and between mile
markers 70 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4526 12164 4526 12169 4525 12168 4523 12168
      4523 12170 4521 12171 4520 12175 4519 12175
      4515 12172 4507 12178 4511 12203 4556 12190
      4546 12148
TIME...MOT...LOC 2133Z 191DEG 39KT 4517 12189

JFP
Special weather statement, May 4, 2:08 PM PST, 52 minutes before
Special Weather Statement
National Weather Service Portland OR
308 PM PDT THU MAY 4 2017

ORZ010-011-042245-
Northern Oregon Cascades OR-Northern Oregon Cascade Foothills OR-
308 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLACKAMAS COUNTY
UNTIL 345 PM PDT...

At 307 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Mount Hood Village, or 12 miles west of Government
Camp, moving north at 20 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Mount Hood Village, Three Lynx and Welches.

In Oregon this includes U.S. Highway 26 east of Portland between mile
markers 39 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4514 12190 4511 12212 4533 12227 4537 12194
TIME...MOT...LOC 2207Z 171DEG 12KT 4525 12202

JFP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Skamania

When
May 4, 3:00 PM PST to 3:10 PM PST
Where
Skamania County, 4.57 mi NNW of Carson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.780, -121.860

A trained spotter reported 1.25 inch hail 5 miles NNW of Carson, OR.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704548.